61 y.o. white female, allergic to sulfa antibiotics who while taking Cipro for a suspected UTI develops an erythematous rash, non-pruritic on day 4. Rash is bright red and covers head, trunk, extremities. Ultimately she gets peeling of fingers and toes. I am concerned that this reaction was erythema multiform minor. My question is whether she needs to avoid all oxyquinalones or just Cipro?


Thank you for your inquiry.

Unfortunately, to the best of my knowledge, there is no answer to your question. I could find no references dealing with this issue that would allow us to come to any definitive conclusion. It would be my opinion that cross-reactivity would be unlikely, but there is no way as best I know to confirm this.

However, because I could not find an answer to your question, I am asking Dr. David Khan, who is coauthor of the Parameters on Drug Reactions, if he is aware of any information which I have not been able to find in this regard. Once we receive Dr. Khan’s response, I will forward it to you.

Thank you again for your inquiry.

Phil Lieberman, M.D.

We received a response to your Ask the Expert inquiry from Dr. Dave Khan.

Thank you again for your inquiry.

Phil Lieberman, M.D.

Response from Dr. Dave Khan:
I do agree with you that this is an area we have very little knowledge of. The literature for cross-reactivity for immediate reactions to quinolones is fairly mixed and there is much less information for delayed reactions. I don't think we really know what to tell patients. In our experience we have not found any positive challenges when testing to a different quinolone but we have not done this for any serious cutaneous reactions.

Dave Khan

Ask A Question

Healthcare Professionals: If you can’t find what you are looking for, please send us your question.

Ask now

AAAAI - American Academy of Allergy Asthma & Immunology